Alabama, 2003

Flash Flooding in Alabama, May 16, 2003

May 16, 2003 · NWS HUN · 2 events in 2 counties and zones

2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 16, 2:13 PM CST, 1 hour 32 minutes earlier.

Area forecast discussion, May 16, 2:13 PM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
313 PM CDT FRI MAY 16 2003

THUNDERSTORMS NOTED EARLIER TODAY HAVE REACHED NW ALABAMA OVER THE
LAST HOUR...WHILE STRONG STORMS WERE AFFECTING MADISON COUNTY. THESE
STORMS AND POSSIBLY MORE WILL BE SOMETHING TO CONTEND WITH THE REST
OF THIS AFTERNOON AND EVENING. WATER VAPOR SATELLITE LOOP INDICATED
A STRONG UPPER LOW OVER THE SOONER STATE. PRONOUNCED DRY SLOTTING
AND DIFFLUENCE SOUTH OF THIS LOW EXTENDED TO WESTERN ARKANSAS. THE
T-STORM COMPLEX CONTINUED TRACKING EAST OVER NW ALABAMA...WITH CLOUD
TOP TEMPS IN THE LOWER -60S. 19Z SURFACE MAP INDICATED A GOOD INFLUX
OF LOWER LEVEL MOISTURE OVERSPREADING THE REGION...WITH SURFACE UP
TO THE LOWER 70S DCU AND MLS...WITH UPPER 60S LOCALLY.

WILL NOT MAKE DRAMATIC CHANGES TO ON-GOING FORECASTS. THIS FIRST
BATCH OF STORMS SHOULD BE FOLLOWED BY MORE EPISODES OF RAIN THIS
WEEKEND AND EARLY NEXT WEEK. ALL MODEL PRECIP FORECASTS HAVE A FEW
BANDS OF ACTIVITY MOVING ACROSS THE REGION. LOOKS LIKE MAY BE A
BREAK OVERNIGHT AND EARLY SAT...BUT THE ACTIVITY WILL RESUME LATER
TOMORROW AND CONTINUE OFF/ON FOR A FEW DAYS. QPF OUTPUT FROM NCEP...
THROUGH NEXT WED RANGE UPWARDS OF 4 INCHES FOR THE TENNESSEE VALLEY.
THUS A FLOOD WATCH MAY BE NEEDED DURING LATER SHIFTS IF A HEAVY
PRECIP OCCURRENCE CONTINUES. LOCALLY FOR THE COUPLE OF DAYS...1-2
INCHES OF RAIN SO WILL HOLD OFF ON A FFA AT THIS TIME.

FURTHER OUT...THE 12Z GFS CONTINUES THE PRECIP THROUGH MUCH OF NEXT
WEEK. WITH THE FRONT COMING THROUGH ON WED...WILL DRY THINGS OUT FOR
THURSDAY AND FRIDAY. MODEL OUTPUT STATS STILL CONTINUE PRECIP TO FRI
...BUT WILL GO FOR A MORE OPTIMISTIC...DRIER FORECAST AT THIS TIME.

A FIRST GUESS OF TEMPS AND PRECIP FOLLOW...
HUNTSVILLE  67/83 65/81 66  65755
SHOALS      66/82 67/83 65  55755
FT PAYNE    62/80 63/81 62  75755
CULLMAN     66/84 68/82 67  65755

.HUN...SVR TRW WATCH 394 FOR N/AL TIL 17/0000Z.

BOYD
Hazardous weather outlook, May 16, 2:42 PM CST, 1 hour 3 minutes before
ALZ001>010-016-170230-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
342 PM CDT FRI MAY 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA.

.DAY ONE...(REST OF THIS AFTERNOON AND TONIGHT)...

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW AT THIS TIME.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT THE
EASTERN HALF OF THE TENNESSEE VALLEY THROUGH THE REST OF THE
AFTERNOON.  A FEW OF THE STORMS...PARTICULARLY OVER JACKSON...
CULLMAN...MARSHALL AND DEKALB COUNTIES MAY BE STRONG AT TIMES...
PRODUCING BRIEF HEAVY RAINFALL AND FREQUENT LIGHTNING.  SOME MINOR
FLOODING OF AREA ROADS IS ALSO POSSIBLE EAST OF INTERSTATE 65 THIS
AFTERNOON.  MOST OF THE RAINFALL SHOULD END ACROSS THE AREA BY
EARLY EVENING...WITH AREAS OF FOG DEVELOPING LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY)...

A MOIST...UNSTABLE AIRMASS WILL PERSIST ACROSS ALABAMA THROUGH
MONDAY.  A NEARLY STATIONARY UPPER LEVEL STORM SYSTEM WILL
REMAIN TO THE WEST OF THE STATE THROUGH THE WEEKEND...HELPING
TO TRIGGER SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
EACH DAY.  THERE IS A POTENTIAL FOR PERIODS OF HEAVY RAINFALL THROUGH
THE WEEKEND...AND SOME RENEWED FLASH FLOODING IS POSSIBLE.  IN
ADDITION...A FEW THUNDERSTORMS MAY BECOME SEVERE...WITH HAIL AND
DAMAGING WINDS BEING THE MAIN THREAT.

WEATHER WILL REMAIN UNSETTLED THROUGH EARLY NEXT WEEK...WITH
PRECIPITATION STAYING IN THE PICTURE EACH DAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED TONIGHT.

JTB

In the hours before

Special weather statement, May 16, 11:35 AM CST, 4 hours 10 minutes before
ALZ001>003-161900-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1235 PM CDT FRI MAY 16 2003

...SIGNIFICANT WEATHER ALERT FOR CLOUD TO GROUND LIGHTNING AND
LOCALLY HEAVY RAINFALL...

A LINE OF THUNDERSTORMS PRODUCING FREQUENT LIGHTNING AND
POSSIBLE HAIL UP TO 1/2 INCH...WILL CONTINUE TO MOVE EAST AT AROUND
30 MPH ACROSS NORTHWESTERN ALABAMA THROUGH 2 PM. LOCATIONS AFFECTED
THROUGH 2 PM WILL INCLUDE RED BAY...CHEROKEE...RUSSELLVILLE AND THE
SHOALS AREA. IN ADDITION...BRIEF HEAVY RAINFALL WITH AMOUNTS UP TO
UP TO AN INCH ARE POSSIBLE WITH THESE STORMS. MOTORISTS SHOULD BE
ALERT FOR PONDING OF WATER ON ROADWAYS AND REDUCED VISIBILITIES IN
STRONG THUNDERSTORMS THIS AFTERNOON.

KW
Special weather statement, May 16, 12:50 PM CST, 2 hours 55 minutes before
ALZ006-162000-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
150 PM CDT FRI MAY 16 2003

...SIGNIFICANT WEATHER ALERT FOR CLOUD TO GROUND LIGHTNING AND
LOCALLY HEAVY RAINFALL...

THUNDERSTORMS ARE DEVELOPING OVER SOUTHWESTERN MADISON COUNTY.
THESE STORMS ARE MOVING TO THE NORTHEAST AT 25 MPH AND ARE CAPABLE
OF PRODUCING SMALL HAIL...FREQUENT LIGHTNING AND HEAVY RAINFALL.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...HUNTSVILLE...MOORES
MILL...AND MERIDIANVILLE. MOTORISTS SHOULD BE ALERT FOR PONDING OF
WATER ON ROADWAYS AND REDUCED VISIBILITIES IN STRONG THUNDERSTORMS
THIS AFTERNOON.

KW
Special weather statement, May 16, 2:09 PM CST, 1 hour 36 minutes before
ALZ009-162100-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
309 PM CDT FRI MAY 16 2003

...SIGNIFICANT WEATHER ALERT FOR CLOUD TO GROUND LIGHTNING AND
LOCALLY HEAVY RAINFALL...

A LINE OF STRONG THUNDERSTORMS IN WESTERN JACKSON COUNTY ARE
CONTINUING TO MOVE TO THE NORTHEAST AT 25 MPH.  THESE STORMS ARE
CAPABLE OF PRODUCING WINDS AROUND 40 MPH...FREQUENT LIGHTNING...AND
BRIEF HEAVY RAINFALL. RAINFALL BETWEEN 1/2 AND 1 INCH IS POSSIBLE
THROUGH 4 PM. LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
SKYLINE...SCOTTSBORO...AND WOODVILLE. MOTORISTS SHOULD BE ALERT FOR
PONDING OF WATER ON ROADWAYS AND REDUCED VISIBILITIES IN STRONG
THUNDERSTORMS THIS AFTERNOON.

KW
Special weather statement, May 16, 2:16 PM CST, 1 hour 29 minutes before
ALZ016-162100-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
316 PM CDT FRI MAY 16 2003

...SIGNIFICANT WEATHER ALERT FOR CLOUD TO GROUND LIGHTNING AND
LOCALLY HEAVY RAINFALL...

A LINE OF STRONG THUNDERSTORMS IN WESTERN CULLMAN COUNTY ARE
CONTINUING TO MOVE TO THE EAST AT 25 MPH.  THESE STORMS ARE
CAPABLE OF PRODUCING WINDS AROUND 40 MPH...FREQUENT LIGHTNING...AND
BRIEF HEAVY RAINFALL. RAINFALL BETWEEN 1/2 AND 1 INCH IS POSSIBLE
THROUGH 4 PM...WITH RAINFALL IN EXCESS OF 1 INCH WITH STRONGER
STORMS.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...NEW HOPE...
CULLMAN...AND SOUTH VINEMONT. MOTORISTS SHOULD BE ALERT FOR PONDING
OF WATER ON ROADWAYS AND REDUCED VISIBILITIES IN STRONG THUNDERSTORMS
THIS AFTERNOON. DUE TO THE AMOUNT OF LIGHTNING EXPECTED WITH THESE
STORMS...PLEASE REMAIN INDOORS AND AWAY FROM WINDOWS UNTIL THE
STORMS PASS THROUGH YOUR AREA.

KW
Special weather statement, May 16, 2:27 PM CST, 1 hour 18 minutes before
ALZ001>010-016-162045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
327 PM CDT FRI MAY 16 2003

...THE SEVERE THUNDERSTORM WATCH FOR LAUDERDALE...COLBERT...FRANKLIN
AND LAWRENCE COUNTIES HAS BEEN CANCELLED...

THE THREAT FOR SEVERE THUNDERSTORMS IN THESE COUNTIES HAS ENDED. A
FLASH FLOOD WARNING REMAINS IN EFFECT FOR LAWRENCE COUNTY UNTIL 6
PM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR LIMESTONE...
MORGAN...MADISON...CULLMAN...MARSHALL...JACKSON...AND DE KALB
COUNTIES UNTIL 7 PM CDT...

TROUTMAN
Local storm report, May 16, 3:11 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
411 PM CDT FRI MAY 16 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0210 PM    BELGREEN                  AL   WIND DAMAGE
05/16/03   FRANKLIN                       TRAILER DAMAGED BY WIND
                                          ON HWY 52 NEAR GLASGOW
                                          QUARTERS.

0229 PM    RUSSELLVILLE              AL   FLASH FLOOD
05/16/03   FRANKLIN                       WATER COVERED ROADS IN
                                          AREAS EAST OF RUSSELVILLE
                                          ON COUNTY ROAD 77 AND
                                          STATE HIGHWAY 243

0240 PM    HAZEL GREEN               AL   WIND DAMAGE
05/16/03   MADISON                        ONE TREE DOWN BETWEEN
                                          HAZEL GREEN AND NEW
                                          MARKET ON BUDDY
                                          WILLIAMSON ROAD

0255 PM    SPEAKE                    AL   FLASH FLOOD
05/16/03   LAWRENCE                       SPEAKE COMMUNITY WATER ON
                                          ROADS UP TO TIRES.

0257 PM    MOULTON                   AL   FLASH FLOOD
05/16/03   LAWRENCE                       WATER REPORTED OVER ROAD
                                          ABOUT 5 MILES WEST OF
                                          MOULTON

The radar

The Birmingham radar (KBMX), 107 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Cullman

When
May 16, 3:45 PM CST to 5:00 PM CST
Where
Cullman County, Garden City
Reported by
EMERGENCY MANAGER
Coordinates
34.132, -86.868 (the zone’s center; the record gives no point)

highway 31 had several inches of water over road.

Flash Flood, Lawrence

When
May 16, 3:55 PM CST to 5:00 PM CST
Where
Lawrence County, Moulton
Reported by
EMERGENCY MANAGER
Coordinates
34.522, -87.311 (the zone’s center; the record gives no point)

highway 59 had several inches of water over road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363876, 5363877.